via Govt in U-turn over new HIV drug – The Zimbabwean 7.10.2015
The government has ordered all opportunistic infection (OI) clinics in the country to document and record patients who have developed side effects following the introduction of the three-in-one anti –retroviral treatment (ART) tablet early this year.
Last month The Zimbabwean reported that following government’s unilateral decision to introduce a single ART tablet, the new medication was facing stiff resistance from patients because of its serious side- effects.
This resistance, according to medical sources at OI clinics, had led to the increase of cases of HIV patients defaulting on their medication.
“Starting from last week, all OI clinics are now required to document and record all patients who have developed side-effects as a result of the new combined dose drug. The Ministry of Health has already designed and dispatched data forms which are going to be used in the process,” said a nurse at Mpilo OI clinic who refused to be named for fear of victimisation.
The nurse paid tribute to The Zimbabwean for breaking the story, which has resulted in this major change of government’s policy.
“Our position as HIV health foot soldiers on the ground has always been that there were no consultations when this drug was introduced. It was clearly evident on the ground that the fixed –dose combination is not user friendly to HIV patients. We applaud The Zimbabwean for exposing this,” said another medical worker at the Bulawayo city council’s Khami OI clinic.
The government in the meantime has also ordered OI clinics to revert back to the previous treatment of three separate tablets, Tenofovir, Lovovidine and Neyirapine (TLN) for patients with serious side-effects while a review of the new drug is underway.
Sources at OI clinics also said the government medical stores that was in the process of phasing out the previous drugs had now started re-stocking Tenofovir, Lovovidine and Nevirapine.
Some of the common side effects of the new drug include lack of appetite, dizziness, hallucinations and swollen legs. Children are said to have been the most severely affected by the side-effects.